23 . October , 2018 - Tuesday
Check todays hot topics or new products

Find a Drug: Advanced

Please Sign in or Register

All about: brompheniramine and phenylephrine

Big Image

Generic Name: brompheniramine and phenylephrine (brome feh NEER a meen and feh nill EH frin)
Brand Names: Bromfenex PE, Bromfenex PE Pediatric, Dimetane Decongestant

What is brompheniramine and phenylephrine?

Brompheniramine is an antihistamine. It works against the naturally occurring chemical histamine in the body. Brompheniramine prevents sneezing; itchy, watery eyes and nose; and other symptoms of allergies and hay fever.

Phenylephrine is a decongestant. It constricts (shrinks) blood vessels (veins and arteries). This reduces the blood flow to certain areas and allows nasal passages to open up.

Brompheniramine and phenylephrine is used to treat nasal congestion and sinusitis (inflammation of the sinuses) associated with allergies, hay fever, and the common cold.

Brompheniramine and phenylephrine may also be used for purposes other than those listed in this medication guide.

What is the most important information I should know about brompheniramine and phenylephrine?

Use caution when driving, operating machinery, or performing other hazardous activities. Brompheniramine and phenylephrine may cause dizziness or drowsiness. If you experience dizziness or drowsiness, avoid these activities. Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while taking brompheniramine and phenylephrine.

Do not take more of this medication than is recommended. If your symptoms do not improve, or if they worsen, talk to your doctor.

What should I discuss with my healthcare provider before taking brompheniramine and phenylephrine?

Do not take brompheniramine and phenylephrine if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

Before taking this medication, tell your doctor if you have

  • kidney disease,
  • liver disease,
  • diabetes,

  • glaucoma,

  • heart disease or high blood pressure,

  • thyroid disease,

  • emphysema or chronic bronchitis, or

  • difficulty urinating or an enlarged prostate.

You may not be able to take brompheniramine and phenylephrine, or you may require a dosage adjustment or special monitoring during treatment if you have any of the conditions listed above.

Brompheniramine and phenylephrine is in the FDA pregnancy category B. This means that it is not expected to be harmful to an unborn baby. Do not take this medication without first talking to your doctor if you are pregnant. This medication passes into breast milk and may affect a nursing baby. Do not take this medication without first talking to your doctor if you are breast-feeding a baby. If you are over 60 years of age, you may be more likely to experience side effects from brompheniramine and phenylephrine. Read the package label for directions or consult your doctor or pharmacist before treating a child with this medication. Children are more susceptible than adults to the effects of medicines and may have unusual reactions.

How should I take brompheniramine and phenylephrine?

Take brompheniramine and phenylephrine exactly as directed. If you do not understand these directions, ask your pharmacist, nurse, or doctor to explain them to you.

Take each dose with a full glass of water. Do not crush, chew, or break the long-acting or sustained-release forms of this medication. Swallow them whole. If you are unsure about the formulation of the medicine, ask your pharmacist for help.

If you have difficulty swallowing the tablets or capsules, look for a liquid form of the medication.

To ensure that you get a correct dose, measure the liquid form of brompheniramine and phenylephrine with a special dose-measuring spoon or cup, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist where you can get one.

Do not take more of this medication than is recommended. If your symptoms do not improve, or if they worsen, talk to your doctor.

Store brompheniramine and phenylephrine at room temperature away from moisture and heat.

What happens if I miss a dose?

Take the missed dose as soon as you remember. However, if it is almost time for the next dose, skip the missed dose and take only the next regularly scheduled dose. Do not take a double dose of this medication.

What happens if I overdose?

Seek emergency medical attention if an overdose is suspected.

Symptoms of a brompheniramine and phenylephrine overdose include a dry mouth, large pupils, flushing, nausea, and vomiting.

What should I avoid while taking brompheniramine and phenylephrine?

Use caution when driving, operating machinery, or performing other hazardous activities. Brompheniramine and phenylephrine may cause dizziness or drowsiness. If you experience dizziness or drowsiness, avoid these activities. Use alcohol cautiously. Alcohol may increase drowsiness and dizziness while taking brompheniramine and phenylephrine.

Do not take other over-the-counter cough, cold, allergy, diet, pain, or sleep medications while taking brompheniramine and phenylephrine without first talking to your pharmacist or doctor. Other medications may also contain brompheniramine, phenylephrine, or other similar drugs, and you may accidentally take too much of these medicines.

Brompheniramine and phenylephrine side effects

Serious side effects are unlikely to occur. Stop taking brompheniramine and phenylephrine and seek emergency medical attention if you experience an allergic reaction (difficulty breathing; closing of your throat; swelling of your lips, tongue, or face; or hives).

Other, less serious side effects may be more likely to occur. Continue to take brompheniramine and phenylephrine and talk to your doctor or try another similar medication if you experience

  • dryness of the eyes, nose, and mouth;

  • drowsiness or dizziness;

  • blurred vision;

  • difficulty urinating; or

  • excitation in children.

Side effects other than those listed here may also occur. Talk to your doctor about any side effect that seems unusual or that is especially bothersome.

What other drugs will affect brompheniramine and phenylephrine?

Do not take brompheniramine and phenylephrine if you have taken a monoamine oxidase inhibitor (MAOI) such as isocarboxazid (Marplan), phenelzine (Nardil), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

Do not take other over-the-counter cough, cold, allergy, diet, pain, or sleep medications while taking brompheniramine and phenylephrine without first talking to your pharmacist or doctor. Other medications may also contain brompheniramine, phenylephrine, or other similar drugs, and you may accidentally take too much of these medicines.

Brompheniramine and phenylephrine may increase the effects of other drugs that cause drowsiness, including antidepressants, alcohol, other antihistamines, pain relievers, anxiety medicines, seizure medicines, and muscle relaxants. Dangerous sedation, dizziness, or drowsiness may occur if brompheniramine and phenylephrine is taken with any of these medications.

Drugs other than those listed here may also interact with brompheniramine and phenylephrine. Talk to your doctor and pharmacist before taking any prescription or over-the-counter medicines, including vitamins, minerals, and herbal products.

Where can I get more information?

  • Your pharmacist has additional information about brompheniramine and phenylephrine written for health professionals that you may read.

What does my medication look like?

Brompheniramine and phenylephrine is available over-the-counter in tablet and liquid formulations. Ask your pharmacist any questions you have about this medication, especially if it is new to you.

  • Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
  • Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.
Copyright 1996-2006 Cerner Multum, Inc. Version: 7.02. Revision Date: 10/13/06 9:23:23 AM.

Recent Drug Updates at DrugIndexOnline:





Amprenavir Amprenavir
Pronouncation: (am-PREN-ah-veer) Class: Protease inhibitor Trade Names: Agenerase - Capsules 50 mg - Oral solution 15 mg/mL Mechanism of Action Pharmacology Inhibits HIV protease, the enzyme required to form functional proteins in HIV-infected patients. Pharmacokinetics Absorption Rapidly absorbed. more...

Botox Parenteral-Local Botox Parenteral-Local
Some commonly used brand names are: In the U.S.— Botox In Canada— Botox Category Neuromuscular blocking agent Description Botulinum toxin type A (BOT-yoo-lye-num) is used to treat certain eye conditions, such as: Blepharospasm—A condition in which the eyelid will n more...

Cetuximab Cetuximab
Pronouncation: (se-TUX-i-mab) Class: Antineoplastic, Monoclonal antibody Trade Names: Erbitux - Injection 100 mg (2 mg/mL) Mechanism of Action Pharmacology Competitively inhibits binding of epidermal growth factor (EGF) to receptors, which blocks phosphorylation and activation of receptor-associate more...

Delatestryl Delatestryl
Generic Name: testosterone injection (tes TOS ter one) Brand Names: Andro LA 200, Delatestryl, Depandro 100, Depo-Testosterone, Testro What is Delatestryl (testosterone injection)? Testosterone is a naturally occurring sex hormone that is produced in a man's testicles. Small amounts of more...

Exsel Exsel
Generic Name: selenium sulfide topical (sell in e um sull fied topical) Brand Names: Exsel, Glo-Sel, Head & Shoulders Intensive Treatment, Sel-Pen Blue, Selseb, Selsun, Selsun Blue, Selsun Blue 2 in 1, Selsun Blue Balanced Treatment, Selsun Blue Moisturizing Treatment What is Exsel ( more...

Granisetron Hydrochloride Granisetron Hydrochloride
Pronouncation: (gran-IH-SEH-trahn) Class: 5-HT 3 receptor antagonist Trade Names: Kytril - Injection 1 mg/mL - Tablets 1 mg Mechanism of Action Pharmacology Selective 5-HT 3 receptor antagonists. Serotonin receptors of the 5-HT 3 type are located peripherally on vagal nerve terminals, enteric neuro more...

Lescol XL Tablets Extended-Release Tablets Lescol XL Tablets Extended-Release Tablets
Generic Name: Fluvastatin Extended-Release Tablets (FLOO-va-STAT-in) Brand Name: Lescol XLLescol XL Tablets Extended-Release Tablets is used for:Lowering high cholesterol and triglycerides in certain patients. It also increases high-density lipoprotein (HDL, "good") cholesterol levels. It is use more...

Lupron Depot-3 Month 22.5 mg Lupron Depot-3 Month 22.5 mg
Some commonly used brand names are: In the U.S.— Eligard Lupron Lupron Depot Lupron Depot-Ped Lupron Depot-3 Month 11.25 mg Lupron Depot-3 Month 22.5 mg Lupron Depot-4 Month 30 mg Viadur In Canada— Eligard Lupron Lupron Depot Lupron-3 Month SR Depot 22.5 mg Another commonly used more...